Freezing Fog, Briscoe
- When
- December 27, 9:00 AM CST to 5:00 PM CST
- Where
- Briscoe forecast zone
- Reported by
- NWS Employee
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
A very dynamic storm system brought a variety of severe weather impacts to the South Plains of west Texas late on the 27th. Moist and sub-freezing upslope northeasterly flow behind a cold front resulted in persistent ice fog through much of the day over the extreme southeastern Texas Panhandle, particularly along the Caprock Escarpment.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A very dynamic storm system brought a variety of severe weather impacts to the South Plains of west Texas late on the 27th.
Moist and sub-freezing upslope northeasterly flow behind a cold front resulted in persistent ice fog through much of the day over the extreme southeastern Texas Panhandle, particularly along the Caprock Escarpment. Although ice accumulated on most exposed surfaces, no adverse impacts were reported.
By late afternoon, weather impacts became much more intense and diverse. An area of heavy snow developed over the extreme southwestern Texas Panhandle and the northwestern South Plains. The area of wintry precipitation quickly moved northeastward, but not before accumulating snows occurred over the area and resulted in treacherous travel conditions. Roadways, including major interstate highways, became snowpacked - and remained dangerous through much of the morning hours on the 28th.
Reported snow accumulations follow: 4 inches at Happy (Swisher County), 3 inches at Lazbuddie (Parmer County), 3 inches at Tulia (Swisher County), 2 inches at Nazareth (Castro County), 1 inch at Dimmitt (Castro County), 1 inch at Plainview (Hale County), and 1 inch at Silverton (Briscoe County).
South of the snow band, strong winds advected eastward behind a dryline-like feature that moved over the western and central South Plains. Wind gusts in excess of 40 mph were recorded at a number of Texas Tech University West Texas Mesonet sites over the western South Plains. Wind contributed to the failure of a metal shed building in northwest Lubbock. In addition, two non-mesocyclonic tornadoes were observed and photographed in the Lubbock vicinity. These tornadoes developed near a deepening surface low and its associated surface boundaries, and beneath towering cumulus clouds within a strongly unstable low-level airmass. No measurable precipitation occurred in association with the tornadic cumuliform clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 27, 2:25 AM CST, 6 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 225 AM CST THU DEC 27 2007 .SHORT TERM... FCST TODAY REVOLVES AROUND DEVELOPING STORM SYSTEM ACROSS THE 4-CORNERS REGION. WATER VAPOR IMAGERY SHOWING SYSTEM CONTINUES TO DIG ACROSS ARIZONA...MAYBE A LITTLE FURTHER SOUTH THAN 00Z MODEL RUNS INDICATE. TRACK OF THE CLOSED 500 HPA LOW SHOULD BE ACROSS THE PANHANDLE. THIS WILL LEAVE THE EXTREME NRN ROW OF COUNTIES WITH INCREASED CLOUD COVER AND A CHANCE FOR SOME LIGHT SHOWER ACTIVITY ROUGHLY IN THE 18Z-06Z TIME FRAME. FURTHER SOUTH WILL HAVE TO WATCH POSITION AND TIMING OF MID LEVEL JET STREAK AND TIGHT LOW TO MID LEVEL GRADIENT FOR INCREASED WIND THREAT. INTO EARLY AFTERNOON SFC WINDS SHOULD STAY BACKED WITH SFC CYCLOGENESIS ACROSS ERN NEW MEXICO. STRONGER CORE OF WINDS THROUGH THAT TIME GENERALLY EXPECTED ACROSS THE CENTRAL THIRD OF THE FCST AREA /I.E. I-27 CORRIDOR/. DO NOT SEE THE STRONGER W/SW WINDS MIXING DOWN TO THE SFC UNTIL THE 500 HPA TROUGH AND SFC LOW BEGIN TO MOVE ACROSS THE AREA TOWARD MID-AFTERNOON. SHOULD THEN SEE SWATH OF 20 TO 30 MPH...MAYBE AS STRONG AS BORDERLINE ADVISORY CRITERIA...MOVE ACROSS THE SRN TIER OF COUNTIES LATE THIS AFTERNOON AND EARLY THIS EVENING. THIS SCENARIO PLAYING OUT LATE IN THE DAY WILL TEND TO MINIMIZE WIND SPEED POTENTIAL AND STAVE OFF VERY LOW RELATIVE HUMIDITIES. COLD FRONT THEN WILL SWEEP ACROSS THE AREA BEHIND THE UPPER TROUGH WITH GOOD COLD AND DRY ADVECTION. AS WINDS TAPER OFF AFTER MIDNIGHT AND WITH DEW POINTS IN THE SINGLE DIGITS OR LOW TEENS ACROSS THE WESTERN COUNTIES SHOULD SEE TEMPS BOTTOM OUT AT OR BELOW 15F IN SOME SPOTS. NOT AS COLD ACROSS ERN ZONES WHERE WINDS LIKELY TO STAY IN THE 10 TO 20 MPH MOST OR ALL NIGHT. .LONG TERM... A CHILLY FRIDAY IS IN STORE AS SFC HIGH PRESSURE BUILDS INTO WEST TEXAS. THE MORNING HRS WILL CONTINUE A BIT ON THE BREEZY SIDE...BEFORE WINDS DIMINISH THROUGH THE AFTERNOON AS THE SFC PRESSURE GRADIENT RELAXES. APPEARS THE YEAR WILL END WITH LITTLE FANFARE FOR THE LOCAL AREA... METEOROLOGICALLY SPEAKING THAT IS...AS UPPER FLOW BECOMES NEARLY ZONAL FOR MUCH OF THE COUNTRY THIS WEEKEND. OTHER THAN A WEAK DISTURBANCE CROSSING THE AREA ON SATURDAY BRINGING A PERIOD OF MID/HIGH LEVEL CLOUDS...SKIES SHOULD REMAIN MOSTLY CLEAR THROUGH THE END OF 2007 AND FOR THE START OF 2008. BREEZY BUT WARMER CONDITIONS WILL RETURN ON SUNDAY AS SFC LEE TROUGH DEEPENS OVER THE PLAINS. BY MONDAY...UPPER FLOW WILL BEGIN TO AMPLIFY WITH A RIDGE DEVELOPING ALONG THE WEST COAST AND A TROUGH DIGGING INTO THE CENTRAL STATES. THIS WILL ALLOW SOME COLDER AIR TO MOVE SOUTH INTO THE SRN PLAINS ON MONDAY. COOLER CONDITIONS WITH BELOW NORMAL TEMPS WILL PERSIST THROUGH TUES AND WED AS A STRONG SFC HIGH BUILDS INTO THE REGION. NO PRECIP IS EXPECTED. && .FIRE WEATHER... TIMING OF INFLUX OF FAIRLY STRONG SWLY WINDS AND DRY ADVECTION LIKELY NOT TO OCCUR UNTIL 20Z OR LATER. TIMING OF THE EVENT NOT WHAT WOULD TYPICALLY LIKE TO SEE AS FAR AS MEETING RED FLAG CRITERIA. TEMPERATURES NOT EXPECTED TO GET OUT OF THE 40S AND THAT WILL LIMIT LOW END OF RELATIVE HUMIDITIES. THUS DO NOT EXPECT TO MEET CRITERIA. HOWEVER...SHOULD SEE A WINDOW OF 20 TO 25 MPH 20-FOOT WIND WINDS AND RELATIVE HUMIDITY VALUES OF 20 TO 30 PCT MOVE FROM WEST TO EAST ACROSS THE SOUTHERN SOUTH PLAINS LATE THIS AFTERNOON AND EARLY THIS EVENING. WILL ADDRESS IN FIRE WEATHER PLANNING FORECAST LATER THIS MORNING. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 43 15 39 18 49 / 20 10 0 0 10 TULIA 41 18 42 19 50 / 20 10 0 0 10 PLAINVIEW 42 20 44 20 51 / 20 10 0 0 10 LEVELLAND 48 19 46 21 51 / 10 10 0 0 10 LUBBOCK 47 22 47 23 51 / 10 10 0 0 10 DENVER CITY 46 21 47 21 52 / 10 0 0 0 10 BROWNFIELD 47 20 47 22 51 / 10 10 0 0 10 CHILDRESS 44 27 46 23 51 / 20 20 0 0 10 SPUR 49 23 48 23 52 / 10 10 0 0 10 ASPERMONT 52 29 49 23 54 / 10 10 0 0 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 07/21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 523 AM CST THU DEC 27 2007 TXZ021>044-281130- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 523 AM CST THU DEC 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The Amarillo radar (KAMA), 91 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
4 winter weather, 2 freezing fog, 2 tornado, 1 heavy snow, 1 strong wind. Local standard time, as filed.
Strong winds contributed to the failure of a metal shed in the northwestern portions of Lubbock. The shed, which was not tied down, was blown up against a nearby home and resulted in minor structural damage. No other damage occurred in the immediate area, and nearby observations from the Texas Tech University West Texas Mesonet failed to show evidence of high winds. It is estimated that gusts were locally in excess of 40 mph. Similar wind speeds were common west of the city as a dryline-like feature translated eastward across the region.
A non-mesocyclonic tornado was photographed by the public as it traversed across open county just north of Lubbock around 17:20 CST on the 27th. The tornado apparently developed as towering cumuliform clouds formed above an advancing low-level boundary. Witnesses report that the tornado persisted for five minutes. No damage was reported.
The local media relayed video of a tornado near U.S. Highway 84 between Slaton and Southland. The video showed a well-develop tornado just east of the highway over open fields. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66105, 66106, 66116, 66117, 66118, 66119, 66123, 66135, 66150, 66165.